First Time User? Enroll now.
COVID-19: Vaccine information, visitor restrictions, testing, treatment, and additional resources
Home > Health Library > Diabetic Hypoglycemia
Diabetic hypoglycemia (also called insulin shock or insulin reaction) is having an abnormally low amount of sugar (glucose) in the blood relative to the amount of insulin in the blood.
A person with diabetes can become hypoglycemic by taking too much insulin or diabetes medicine or by skipping meals.
Symptoms of hypoglycemia include headache, hunger, weakness, sweating, anxiety, and changes in personality. If untreated, it can lead to seizures, unconsciousness, brain damage, or death.
Treatment for diabetic hypoglycemia involves eating foods that contain sugar or getting a dose of glucagon. This is a substance that stimulates the liver to release glucose into the bloodstream.
Current as of: July 28, 2021
Author: Healthwise Staff
Medical Review:E. Gregory Thompson MD - Internal Medicine & Adam Husney MD - Family Medicine & Rhonda O'Brien MS, RD, CDE - Certified Diabetes Educator & Caroline S. Rhoads MD - Internal Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2022 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.